MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The main body device that experienced a type 1a endoleak and migration is not cleared for sale in the us.Customer (person): postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that an occlusion was discovered in a zenith flex with spiral-z technology aaa endovascular graft iliac leg following an initial endovascular aortic aneurysm repair (evar).Sometime in 2010, the patient received two zenith iliac leg grafts and a main body device.At an unknown date, the patient visited the physician and presented with significant abdominal and back pain.Subsequent ct scans indicated a type 1a endoleak on the main body device with pressurization of a large abdominal aortic aneurysm.Distal migration of the existing main body graft was noted.The physician intends on sealing the endoleak with a cusom-made device, although a procedure has not been confirmed at this time.The ct scan also revealed an occlusion on the iliac leg graft that was treated with a fem-fem crossover procedure prior to the discovery of the type 1a endoleak on the main body device.No other adverse effects were reported for this incident.This report captures the occlusion on the iliac leg graft.
 
Event or Problem Description
Imaging reviewed on (b)(6) 2022 confirmed the identity of the zenith main body device.This report captures the occlusion on the zenith iliac leg graft.The type 1a endoleak on the zenith main body device is captured under manufacturer report #: 1820334-2022-00977.
 
Additional Manufacturer Narrative
It was previously reported the identity of the main body device that experienced a type 1a endoleak was not cleared for sale in the us.Imaging review completed on (b)(6) 2022 confirmed the identity of the main body device.The main body device is cleared for sale in the us.The type 1a endoleak on the main body device is captured under manufacturer report #: 1820334-2022-00977.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.(b)(6) hospital informed cook on 11apr2022 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-74-zt, lot: 5264636).The 85-year-old male patient had an initial evar (endovascular aneurysm repair) procedure completed on (b)(6) 2014.At an unknown date, the patient presented to the physician with significant abdominal and back pain.It was discovered the patient had a type 1a endoleak.The physician has requested a custom made tbranch graft, with the date of treatment being dependent upon the completion of the custom-made device.After further communications with the site, it was discovered there was also left limb occlusion that was treated with a fem-fem crossover.This investigation focuses on the left limb occlusion.The type 1a endoleak has been captured in the report with mfg.Report reference number 1820334-2022-00977.Reviews of the documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.Imaging was provided by the site for expert review.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.However, computed tomography angiography (cta) dated (b)(6) 2022 was provided for expert image review.Occlusion of the left iliac leg endograft was confirmed and was likely a long-standing result of the left external iliac artery (eia) occlusion.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded sufficient inspection activities are in place to identify this failure mode prior to distribution.The site stated the device that occluded was a zsle-16-74 (lot 5264636), however imaging determined the device was a zsle-16-90 (lot 4899230).A review of the device history record (dhr) for lots 5264636, 4899230 and relevant subassemblies found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with these lot numbers.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4.1 general additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysms, size and/or persistent endoleak or migration may lead to aneurysm rupture patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment, and follow-up zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G, cancer) may be at an increased risk of a thromboembolic event.The zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.Inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia lengths all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith spiral-z endovascular aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death arterial or venous thrombosis and/or pseudoaneurysm endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component/ suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; pergraft flow; and corrosion graft or native vessel occlusion renal complications and subsequent attendant problems (e.G., dehiscence, infection) vessel damage 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) patient¿s suitability for open surgical repair patient¿s anatomical suitability for endovascular repair the risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg patient¿s ability to tolerate general, regional or local anesthesia iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath zenith spiral-z iliac artery distal fixation site greater than 1 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information in addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.10.5 device diameter sizing guidelines the choice of diameter should be determined from the outer wall to outer wall vessel diameter and not the lumen diameter.Undersizing or oversizing may result in incomplete sealing or compromised flow.Pre-implant determinants determinants include: 1.Femoral artery selection for introduction of the delivery system (i.E., define respective contralateral and ipsilateral iliac arteries).2.Angulation of aortic neck, aneurysm, and iliac arteries.3.Diameters of infrarenal aortic neck and distal iliac arteries.4.Length from the aortic bifurcation of a previously placed main body or renu from the zenith aaa endovascular graft family of products to the internal iliac arteries/attachment site(s).5.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.6.Degree of vascular calcification.Evidence provided by the complaint facility, device failure analysis, device history record, complaint history, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, expert review of imaging provided and the results of our investigation, it was concluded that the patient condition likely contributed to the reported event.The image reviewer noted ¿the left eia was extremely atrophied and occluded.The left internal iliac artery (iia) was patent.There were no post-operative changes surrounding the right to left fem-fem to suggest recent bypass.The occluded left zsle-16-90 was the result of left eia occlusion and not migration related iliac leg tortuosity.Otherwise, the left eia would have remained patent through the left iia and close to its original diameter rather than occluded and atrophied.¿ thrombus/occlusion is a known inherent risk of the device per the ifu.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14213565
Report Number1820334-2022-00654
Device Sequence Number17191824
Product Code MIH
UDI-Device Identifier10827002552385
UDI-Public(01)10827002552385(17)170912(10)5264636
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/12/2017
Device Model NumberN/A
Device Catalogue NumberZSLE-16-74-ZT
Device Lot Number5264636
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/11/2022
Supplement Date Received by Manufacturer05/13/2022
06/08/2022
Initial Report FDA Received Date04/26/2022
Supplement Report FDA Received Date06/02/2022
07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/12/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TFFB-32-111.; ZALB-26-70.; ZSLE-13-74-ZT.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient SexMale